Welcome!


Thanks for visiting! My goal here is to discuss the latest scientific research to separate the good from all that "guff" in nutritional sciences and all aspects of human health. Because the more you Know, well...the more you Know!

Looking for a specific post? You can browse the Most Read Posts, the Blog Archives, or use the Search function in top left of this page. Thanks for your support and stay healthy!

Monthly 3D Poll

2015-07-15

Statin Use for Cholesterol Linked to Aggression

The bad news for statins just keeps coming...

Low cholesterol levels have been linked with aggression and to violent death/non-illness mortality, such as deaths from suicide, homicide, and accidents, in multiple observational studies. Efforts to lower cholesterol in animal models, such as monkeys, have also shown the animals behave more aggressively with lowered cholesterol levels. Case reports of individuals with aggression/irritability with statins have been documented.

This time, a new study examined the effects of statins (which are the most prescribed drugs on the planet, and used to reduce cholesterol levels) on levels of aggression.


The results suggest that men and women may respond differently to statin therapy. In men, statin therapy reduced aggression, particularly in younger men, but increased aggression in postmenopausal women.

In women, treatment with statin therapy was associated with a trend toward increased aggression in the full sample of female participants. After researchers excluded females who underwent early or surgical menopause, the association with statin therapy and increased aggression was statistically significant compared with placebo.

Clinically, the most important take-home message relates not just to the study's findings. "Any time a behavioral problem arises de novo, medication should be suspected," said the lead researcher. "And not just statins. There are other medications that can cause worsening irritability and aggression. One thing we don't emphasize enough in medical training is that when any new unexplained change arises in a patient, suspect the medication first. The [medication] represents something reversible, where if there is a cause the problem can be potentially fixed."

Click HERE to subscribe to Know Guff.

Source: Statin Effects on Aggression: Results from the UCSD Statin Study, a Randomized Control Trial

Related posts:

No comments:

Post a Comment

Please use your name or alias. Due to a large volume of spam comments (as "Anonymous") all comments from "Anonymous" will be automatically deleted. Thanks.